Alert archive / Guam / High Surf Warnings in 2018

High Surf Warning 2, NWS Guam

October 25, 2018

NWS Guam issued this high surf warning at Oct 25, 2018, 2:40 AM CDT. It took effect at Oct 25, 2018, 3:51 AM CDT. It was in force for 22 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 25, 2018, 2:40 AM CDT (07:40 UTC)
In effect from
Oct 25, 2018, 3:51 AM CDT
Expired
Oct 26, 2018, 1:21 AM CDT
In force
22 hr
Issued by
NWS Guam

The text

As transmitted.

498 
WHMY40 PGUM 250740
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
540 PM CHST THU OCT 25 2018

...HIGH SURF WARNING TONIGHT...
...HIGH SURF ADVISORY FRIDAY THROUGH SATURDAY...

.LARGE WEST TO NORTHWEST SWELL FROM SUPER TYPHOON YUTU WILL PRODUCE
DANGEROUS SURF TONIGHT AND HAZARDOUS SURF FRIDAY THROUGH SATURDAY.

GUZ001>004-252100-
/O.NEW.PGUM.SU.W.0002.181025T0740Z-181025T2000Z/
/O.NEW.PGUM.SU.Y.0022.181025T2000Z-181027T0800Z/
GUAM-ROTA-TINIAN-SAIPAN-
540 PM CHST THU OCT 25 2018

...HIGH SURF WARNING IN EFFECT TONIGHT...
...HIGH SURF ADVISORY IN EFFECT FRIDAY THROUGH SATURDAY...

THE NATIONAL WEATHER SERVICE IN TIYAN HAS ISSUED A HIGH SURF WARNING,
WHICH IS IN EFFECT UNTIL 6 AM CHST FRIDAY. A HIGH SURF ADVISORY HAS
ALSO BEEN ISSUED...IN EFFECT FROM 6 AM FRIDAY TO 6 PM SATURDAY. 

* TONIGHT...SURF WILL BE DANGEROUS AT 12 TO 16 FEET ALONG WEST FACING
   REEFS AND HAZARDOUS 8 TO 10 FEET ALONG NORTH FACING REEFS.

* FRIDAY...SURF WILL BE HAZARDOUS AT 10 TO 14 FEET ALONG WEST FACING 
  REEFS AND 7 TO 9 FEET ALONG NORTH FACING REEFS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL
POUND THE SHORELINE. THIS WILL RESULT IN LIFE-THREATENING CONDITIONS.
RIP CURRENTS WILL BE DEADLY. STAY AWAY FROM THE WATER!

FOR FRIDAY THROUGH SATURDAY...AVOID VENTURING NEAR REEFS AND 
BEACHES...ESPECIALLY THOSE FACING WEST AND NORTH. LARGE BREAKING 
WAVES CAN KNOCK YOU DOWN AND CAUSE SERIOUS INJURIES. STRONG RIP 
CURRENTS WILL BE LIFE THREATENING.

IF YOU BECOME CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE AND
BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT TRY TO SWIM DIRECTLY 
AGAINST A RIP CURRENT.

&&

$$
3 follow-up statements
391 
WHMY40 PGUM 250852 CCA
CFWMY 

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE TIYAN GU
652 PM CHST THU OCT 25 2018

...HIGH SURF WARNING TONIGHT...
...HIGH SURF ADVISORY FRIDAY THROUGH SATURDAY...

.LARGE WEST TO NORTHWEST SWELL FROM SUPER TYPHOON YUTU WILL PRODUCE
DANGEROUS SURF TONIGHT AND HAZARDOUS SURF FRIDAY THROUGH SATURDAY.

GUZ001>004-252100-
/O.COR.PGUM.SU.W.0002.181025T0851Z-181025T2000Z/
/O.COR.PGUM.SU.Y.0022.181025T2000Z-181027T0800Z/
GUAM-ROTA-TINIAN-SAIPAN-
652 PM CHST THU OCT 25 2018

...HIGH SURF WARNING IN EFFECT TONIGHT...
...HIGH SURF ADVISORY IN EFFECT FRIDAY THROUGH SATURDAY...

THE NATIONAL WEATHER SERVICE IN TIYAN HAS ISSUED A HIGH SURF WARNING,
WHICH IS IN EFFECT UNTIL 6 AM CHST FRIDAY. A HIGH SURF ADVISORY HAS
ALSO BEEN ISSUED...IN EFFECT FROM 6 AM FRIDAY TO 6 PM SATURDAY. 

* TONIGHT...SURF WILL BE DANGEROUS AT 12 TO 16 FEET ALONG WEST FACING
  REEFS AND HAZARDOUS 8 TO 10 FEET ALONG NORTH FACING REEFS. MINOR
  COASTAL INUNDATION IS POSSIBLE ALONG WEST FACING SHORES.

* FRIDAY...SURF WILL BE HAZARDOUS AT 10 TO 14 FEET ALONG WEST FACING 
  REEFS AND 7 TO 9 FEET ALONG NORTH FACING REEFS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES WILL
POUND THE SHORELINE. THIS WILL RESULT IN LIFE-THREATENING CONDITIONS.
RIP CURRENTS WILL BE DEADLY. STAY AWAY FROM THE WATER!

FOR FRIDAY THROUGH SATURDAY...AVOID VENTURING NEAR REEFS AND 
BEACHES...ESPECIALLY THOSE FACING WEST AND NORTH. LARGE BREAKING 
WAVES CAN KNOCK YOU DOWN AND CAUSE SERIOUS INJURIES. STRONG RIP 
CURRENTS WILL BE LIFE THREATENING.

IF YOU BECOME CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE AND
BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT TRY TO SWIM DIRECTLY 
AGAINST A RIP CURRENT.

&&

$$
668 
WHMY40 PGUM 251803
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
403 AM CHST FRI OCT 26 2018

...HIGH SURF WARNING TODAY... 
...HIGH SURF ADVISORY FRIDAY NIGHT AND SATURDAY...

.LARGE WEST TO NORTHWEST SWELL FROM SUPER TYPHOON YUTU WILL CONTINUE
TO PRODUCE DANGEROUS SURF TODAY AND HAZARDOUS SURF TONIGHT THROUGH
SATURDAY.

GUZ001>004-260800-
/O.EXT.PGUM.SU.W.0002.000000T0000Z-181026T0800Z/
/O.EXT.PGUM.SU.Y.0022.181026T0800Z-181027T0800Z/
GUAM-ROTA-TINIAN-SAIPAN-
403 AM CHST FRI OCT 26 2018

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM THIS EVENING...
...HIGH SURF ADVISORY NOW IN EFFECT FROM 6 PM THIS EVENING TO
6 PM SATURDAY...

* TODAY...SURF WILL BE DANGEROUS AT 12 TO 16 FEET ALONG WEST 
  FACING REEFS AND HAZARDOUS 8 TO 10 FEET ALONG NORTH FACING 
  REEFS. MINOR COASTAL INUNDATION IS POSSIBLE ALONG WEST FACING 
  SHORES. 

* TONIGHT...SURF WILL BE HAZARDOUS AT 10 TO 14 FEET ALONG WEST 
  FACING REEFS AND 7 TO 9 FEET ALONG NORTH FACING REEFS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN LIFE-THREATENING
CONDITIONS. RIP CURRENTS WILL BE DEADLY. STAY AWAY FROM THE
WATER!

FOR TONIGHT THROUGH SATURDAY...AVOID VENTURING NEAR REEFS AND
BEACHES...ESPECIALLY THOSE FACING WEST AND NORTH. LARGE BREAKING
WAVES CAN KNOCK YOU DOWN AND CAUSE SERIOUS INJURIES. STRONG RIP
CURRENTS WILL BE LIFE THREATENING.

IF YOU BECOME CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE
AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT TRY TO SWIM
DIRECTLY AGAINST A RIP CURRENT.

&&

$$

KLEESCHULTE
201 
WHMY40 PGUM 260621
CFWMY 

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
421 PM CHST FRI OCT 26 2018

...HIGH SURF ADVISORY TONIGHT AND SATURDAY...

.LARGE WEST TO NORTHWEST SWELL FROM SUPER TYPHOON YUTU WILL
CONTINUE TO PRODUCE HAZARDOUS SURF TONIGHT THROUGH SATURDAY.

GUZ001>004-270800-
/O.CAN.PGUM.SU.W.0002.000000T0000Z-181026T0800Z/
/O.EXT.PGUM.SU.Y.0022.181026T0621Z-181027T0800Z/
GUAM-ROTA-TINIAN-SAIPAN-
421 PM CHST FRI OCT 26 2018

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM CHST SATURDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TIYAN HAS CANCELLED THE HIGH SURF
WARNING. 

* TONIGHT...SURF WILL BE HAZARDOUS AT 10 TO 14 FEET ALONG WEST
  FACING REEFS AND 7 TO 10 FEET ALONG NORTH FACING REEFS. 

* SATURDAY...SURF WILL BE HAZARDOUS AT 9 TO 11 FEET ALONG WEST
  FACING REEFS AND 5 TO 9 FEET ALONG NORTH FACING REEFS.

THERE IS ALSO A HIGH RISK OF RIP CURRENTS FOR THE NEXT FEW DAYS
ALONG WEST AND NORTH FACING REEFS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR TONIGHT THROUGH SATURDAY...AVOID VENTURING NEAR REEFS AND 
BEACHES...ESPECIALLY THOSE FACING WEST AND NORTH. LARGE BREAKING 
WAVES CAN KNOCK YOU DOWN AND CAUSE SERIOUS INJURIES. STRONG RIP 
CURRENTS WILL BE LIFE THREATENING.

IF YOU BECOME CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO SHORE
AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT TRY TO SWIM
DIRECTLY AGAINST A RIP CURRENT.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this high surf warning went out at Oct 24, 6:26 PM CDT, 8 hours 14 minutes earlier.

Area forecast discussion, Oct 24, 6:26 PM CDT, 8 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
926 AM ChST Thu Oct 25 2018

.Marianas Synopsis...
Andersen Air Force Base Doppler weather radar shows the eye of Super
Typhoon Yutu (31W) to be near 15.6N and 144.4E. Yutu is still firmly
dominating weather in the Marianas coastal zones. As it continues to
move away, weather will gradually normalize. The VAD wind profile
shows southwest winds of 30 knots just off the surface which increase
to between 40 and 50 knots through the lowest 25 thousand feet of the
air. The buoys reveal a 3 foot east trade-wind swell and a 20 foot
southwest typhoon swell.

&&

.Discussion...
After Yutu exits the area, which could happen for all practical
purposes tonight, looks like we will return to standard wet season
TUTT enhanced weather, or mostly cloudy with isolated showers and
thunderstorms through Sunday. Monday it could settle down even more.

&&

.Marine...
Seas of 15 to 25 feet today will gradually setlle down. Starting
Sunday, seas will be 6 to 8 feet as winds settle down and turn toward
the southeast then eventually to the northeast.

&&

.Tropical systems...
Super Typhoon Yutu brought winds to Saipan and Tinian of high end
category 4 or a category 5. Satellite estimates of intensity were
up to 180 miles per hour. There will likely be an assessment, as no
wind instruments seem to have survived to tell how high the winds
got. Anecdotal evidence indicates it was worse than Soudelor, which
was expected when it began its rapid intensification. Yutu will
likely become the new yard stick by which future storms will be
judged.

&&

.Eastern Micronesia...
A weak circulation is centered near Kosrae near 6N165E and is causing
numerous showers and isolated thunderstorms just east of Kosrae.
Models show the disturbance moving WNW the next couple of days,
eventually opening up as a surface trough, the eastern extension of
the monsoon trough in the lee of Yutu. Wet weather will spread WNW,
staying just north of Pohnpei, but showers may become scattered at
times. Another trough will develop just north of Majuro over the
weekend, bringing unstable weather to the area then.

&&

.Western Micronesia...
Showers and thunderstorms persist at Chuuk, mainly in the western
waters. Upper-level winds are keeping the convection from proceeding
eastward for the time being. The upper winds will slacken later today
and allow the wet weather to push through and continue for the next
couple of days. Drier weather is expected early next week as winds
shift to south. Surf will remain hazardous through tonight, but is
expected to fall below hazardous levels Friday.

Yap and Koror remain just south of the monsoon trough axis, but as
Yutu moves farther into the Philippine Sea, the axis will lift north.
This will bring an increase in west winds and cloud cover. Models
still keep the bulk of showers to the east so have only kept isolated
showers and thunderstorms in the forecast for now. As long-period
northeast swell from Yutu approaches in the coming days, seas and
surf will increase. Hazardous surf is expected along north and east
reefs at Yap tonight and at Koror sometime Friday. Seas will also
become hazardous around Friday at both locations.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...Flash Flood Watch through late tonight for GUZ001>004.

     Tropical Storm Warning for GUZ001.

     Typhoon Warning for GUZ002>004.

Marianas Waters...Tropical Storm Warning for PMZ151.

     Typhoon Warning for PMZ152>154.

&&

Stanko/W. Aydlett

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 2:15 AM CDTSmall Craft AdvisoryGUM47 hr
Oct 25, 2:15 AM CDTHazardous Seas WarningGUM10 hr
Oct 25, 2:40 AM CDTHigh Surf AdvisoryGUM4 days
Oct 25, 3:41 AM CDTHurricane Local StatementGUM19 min

Nearby

High Surf Warnings in Guam, 2018Every high surf warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.